Overdose

An overdose may range as being mild, moderate or serious; it is referred to by doctors as “ingestion” because of the nature involved that is of swallowing something. Overdose may not be entirely the same as poisoning, but their effects share common traits. Regardless, an overdose can result in serious implications even to the point of dying because of it.

Symptoms

Specific drugs can damage certain organs, depending on the case. But they all share similar symptoms, varying only slightly.

  • Temperature changes: cold sweat or dry and hot feeling
  • Sleepiness, confusion, deep slumber (coma)
  • Chest pain: possible heart or lung damage
  • Shortness of breath and heaving, wheezing, can be rapid, slow, deep or shallow
  • Abdominal pain: possible injuries in the intestinal parts or digestive
  • Vomiting, nausea, diarrhea, blood in bowel
  • Vital sign problems: pulse rate, temperature, blood pressure, respiratory rate—may increase, decrease or be completely absent

First Aid for Overdose

1. Stay calm or keep the victim calm. Panic will worsen the situation.

2. Call for medical attention while doing DR. ABC

3. Do not make the person vomit or give them anything to eat or drink as this may agitate the overdose.

4. Bring the pill contents, container or what’s left of the medication to the hospital.

5. Call the poison information centre if it’s more of a suspected poisoning than an overdose.

Caution: Poison can stay active so if you suspect or if you have gotten some onto your skin or clothing, remove all articles immediately, keeping little children, pets and yourself from vomit or any excretion by the poisoned victim. Handle the containers with caution and gloved hands or protection, careful not to spill any more of the substance especially if it’s liquid or to scatter contents if they’re otherwise. Someone else might get a hand on them so warn others. Wash and rinse off with cool to lukewarm water, soap can also be used. If irritation occurs, seek medical help. (See also Allergic Reaction)

Related Links

http://www.nlm.nih.gov/medlineplus/poisoning.html
http://www.mayoclinic.com/health/first-aid-poisoning/FA00029
http://www.emedicinehealth.com/poisoning/article_em.htm
http://www.nhs.uk/conditions/poisoning/Pages/Introduction.aspx
http://poisonhelp.hrsa.gov/poison-info/poison-statistics/index.html
http://www.nlm.nih.gov/medlineplus/ency/article/007287.htm
http://www.emedicinehealth.com/drug_overdose/page3_em.htm
http://www.betterhealth.vic.gov.au/bhcv2/bhcarticles.nsf/pages/Drug_overdose
http://www.firstaidguide.net/drug-overdoses/

 

Call 1300 077 391 for a quote today. Ask about our obligation-free First Aid audit and get OH&S compliant.